Asymptotic invariants of smooth manifolds. (English. Russian original) Zbl 0812.57022

Russ. Acad. Sci., Izv., Math. 41, No. 1, 1-38 (1993); translation from Izv. Ross. Akad. Nauk, Ser. Mat. 56, No. 4, 707-751 (1992).
For a closed Riemannian manifold \((M,g)\), let \(\widetilde {M}\) be some regular (infinite sheeted) covering and denote by \(\widetilde {g}\) the metric of \(\widetilde {M}\) obtained by lifting \(g\). If \(q\) is a point of \(\widetilde {M}\) and \(V(t;q,g)\) is the \(\widetilde{g}\)-geodesic ball on \(\widetilde{M}\) with center \(q\) and radius \(t\), the function \(v(t;q,g) = \text{vol}_{\widetilde {g}} V(t;q,g)\) reflects not only properties of the metric \(g\) but also topological properties of \(M\). The author defines and investigates certain new homotopy invariants of smooth manifolds, named absolute asymptotic volumes, which depend on the function \(v(t;q,g)\) and are connected with various questions of the topology and geometry of manifolds; for example, the number of closed geodesics, the systolic constants and minimal surfaces.


57R99 Differential topology
53C23 Global geometric and topological methods (à la Gromov); differential geometric analysis on metric spaces
57M10 Covering spaces and low-dimensional topology
49Q05 Minimal surfaces and optimization
52A40 Inequalities and extremum problems involving convexity in convex geometry
20F05 Generators, relations, and presentations of groups
53C22 Geodesics in global differential geometry
53C42 Differential geometry of immersions (minimal, prescribed curvature, tight, etc.)
Full Text: DOI